January 3rd, 2006
|10:34 am - Our choices|
I am frustrated and angry in the wake of the nasty revelation that was sprung on tnh recently. In short, a medication she needs to treat her narcolepsy so that she can be a productive member of society has been banned due to the misguided efforts of a consumer advocacy group.
My mild narcolepsy is treated very well with doses of Ritalin as needed. Teresa's predicament, however, made me think of the difficulty that erickavan goes through. She is steroid dependent, meaning that without some dose of prednisone daily, she ceases to breathe. The side-effects of prednisone include:
Abdominal or stomach pain or burning (continuing)
bloody or black, tarry stools
changes in vision
filling or rounding out of the face
muscle cramps or pain
pain in arms, back, hips, legs, ribs, or shoulders
pitting, scarring, or depression of skin at place of injection
reddish purple lines on arms, face, groin, legs, or trunk
redness of eyes
sensitivity of eyes to light
stunting of growth (in children)
swelling of feet or lower legs
tearing of eyes
thin, shiny skin
trouble in sleeping
unusual increase in hair growth
unusual tiredness or weakness
weight gain (rapid)
wounds that will not heal
(And this is just one of several medications she takes daily.)
Ericka has many of these and yet can take nothing else to help her survive. The question becomes which is more important: living or not suffering the side-effects. When patients are informed about what the side-effects are, that should be a choice that they, in consultation with their doctors, make.
Nothing To No One--Paul Westerberg--Stereo
Current Mood: angry
|Date:||January 3rd, 2006 04:48 pm (UTC)|| |
I agree with you. People should have full information about the possible side effects and the chances of them, then should be allowed to make their own decisions--at the very least, metally capable adults should be. That's my opinion with regard to any drug. And IMHO people should then be responsible for anything they do under the influence of any drug (especially including alcohol) if their action is related to a revealed side effect.
|Date:||January 3rd, 2006 04:49 pm (UTC)|| |
P.S. Steroids kept my mother alive, and more important, able to live a life that had meaning to her, for quite a while longer than she would have had otherwise.
|Date:||January 4th, 2006 02:06 pm (UTC)|| |
I have a friend who has asthma. Steroids is the common treatment for an asthmatic crisis, but I have watched this friend become psychotic on steroids. I stayed with her in hospital that night and watched her descend into madness. Her solution was to leave Memphis and eventually take a job in St. John's Newfoundland. No more asthma!
|Date:||January 4th, 2006 07:04 pm (UTC)|| |
Glad your friend was able to find a compatible climate! Ericka, unfortunately has chronic obstructive pulmonary disease; like asthma on steroids, so to speak. So a climate change is unlikely to have a dramatic effect on her. One of the benefits of her recreational drug use in her youth was that she was able to handle the hallucinations and other mental side-effects calmly and without danger to herself or others.